Sep 14, 2011
I've just had a DEXA bone scan as part of a screening programme. I have no symptoms including no fractures. I was a bit surprised that the results came back stating that my bone density was lower than it should be for a man of my age. My HIV consultant has stated that it is not serious and has suggested that I have the test redone in 3 years. I'm a little concerned that I should be doing more.
I'm 45 years of age, exercise 3 times a week including some light weights, non smoker, viral load undetectable, CD4 around 550, have been on treatment for 6 years. I was on Truvada, Reyataz (Atazanavir) and Ritonavir for 4 years, and now switched to Darunavir and Ritonavir for 2 years as part of a monotherapy trial.
A few questions:
1. What is causing it? There is no history in my family. 2. What should I do to stop further bone loss? 3. Can it be reversed? 4. Should I be getting a DEXA scan more regularly.
Craig from London
Response from Dr. Henry
Bone mineral loss appears to be generally increased in HIV+ populations (including men)-the reasons remain unclear. Often there is a vitamin D deficiency that may contribute to some degree. In men there may be some level of testosterone deficiency. HIV meds may contribute modestly particularly in first year of use with some modest concern about tenofovir's effect on bone over the long term (though most patients doing OK over %+ years) in a small subset of patients. Vitamin D and calcium supplements are recommended. Use of drugs like alendronate have been shown to reverse bone mineral loss with reasonable safety over several years of use (long term safety still being monitored with rare serious severe side effects resulting in more safety warnings in labels of the drugs). The role of repeated DEXA scans in unclear even in the general population so repeated DEXA scanning generally not recommended since there is little data showing that such scans actually improve outcomes. KH
Does HIV mean my Anal HPV pain will be forever?
re contuniue from is this a kidney problem
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.